Menu Close

Side Effects And Symptoms Of Tramadol (Ultram) Addiction

Live Out Your Best Future

Take the first step toward addiction treatment by contacting us today.

Tramadol is an opioid analgesic that treats acute or chronic pain. Tramadol interacts with the brain’s reward center, and long-term use can result in cravings and dependence. People who become dependent on tramadol may suffer from undesirable side effects.Person feeling the side effects of tramadol

If you or someone you love is struggling with tramadol, Vertava Health’s tramadol addiction treatment may be able to help. Call us at 888.601.8693 to learn more about the side effects of tramadol addiction and how we can help.

Tramadol Side Effects

Like most other medications, people can have various reactions to tramadol. Some people may take their prescription as directed and have no adverse effects. Others may take the drug in a similar manner and suffer from side effects such as insomnia.

If a person uses the medication, tramadol’s potential side effects may be intensified. These side effects may range from mild to severe, depending on how much tramadol a person ingests. If a person uses tramadol with any other substances, the risk of side effects is increased.

Side effects of tramadol addiction include:

  • Nervousness
  • Uncontrollable shaking of a part of the body
  • Tight or sore muscles
  • Heartburn
  • Drowsiness
  • Dry mouth
  • Headache
  • Stomach pain
  • Irritability
  • Change in appetite

Tramadol is also known to cause drug tolerance. When a person takes an opioid for any length of time, their body may become tolerant to its usual dose. This means that as time goes on, their body requires larger or more frequent doses of the drug in order to get the same effects.

If a person continually increases their dose, they may resort to abusing the drug or taking it other than how it’s directed. Prescription drug use can cause a person to display certain symptoms of tramadol addiction.

Side Effects of Tramadol Addiction

The signs of opioid addiction are not always obvious. Because people often begin their use with a valid prescription, they may not fully consider the risk of addiction. Unfortunately, taking tramadol can lead to physical dependence, tolerance, and overdose — often before a person realizes they are addicted.

Opioid overdoses kill 130 people every day in the U.S. If you are concerned that someone you love is struggling with tramadol addiction, it’s essential to familiarize yourself with the signs and symptoms of tramadol use.

A person struggling with tramadol addiction may show symptoms such as:

  • Mental preoccupation with the drug
  • Nonmedical use of the drug (snorting, smoking, or injecting the substance for more potent effects)
  • Doctor shopping (visiting multiple providers to obtain extra prescriptions)
  • Missing money or valuables
  • Intense cravings for tramadol
  • Inability to cut back or stop using the drug
  • Changes in mood or personality
  • Falling in and out of consciousness (“nodding out”)
  • Withdrawal symptoms, including anxiety and depression

Dangers Of Tramadol (Ultram) Addiction

In addition to an increased risk of side effects, tramadol addiction can lead to other physical and mental health hazards.

Additional risks of tramadol addiction include:

Detox And Withdrawal

If a person has been taking high doses of the drug, they are likely already dependent on it. This means they will need continuous doses of tramadol to avoid withdrawal symptoms.

People who suddenly stop taking tramadol may experience withdrawal symptoms, including panic, sneezing, nausea, and chills. These withdrawal symptoms are the body’s way of detoxing itself from the substance and can begin as soon as several hours after a person’s last dose.

Opioid withdrawal typically takes about a week to complete. While tramadol withdrawal is not usually life-threatening, it can be physically and psychologically agonizing. Many people addicted to opioids return to the drug (called a “relapse”) to avoid withdrawal symptoms. The safest way to get off drugs like tramadol is in a medically supervised detox program.

Tramadol Overdose

Taking too much tramadol can result in an overdose. Any type of opioid overdose can be fatal. Synthetic opioids like tramadol are involved in more overdoses per year than any other opioid.

If a person uses alcohol or other prescription drugs with tramadol, they are at a severe risk for overdose. Opioids slow down the central nervous system, including a person’s breathing. When people take too much tramadol, their heart rate and breathing pattern can decrease. Slowed or stopped breathing is the number one cause of fatal overdose.

Other tramadol overdose signs include a bluish tint to the lips and skin, muscle weakness, and unconsciousness. If you see a person displaying these symptoms, call 911 immediately — and try to keep them awake until help arrives.

Finding Treatment For Tramadol (Ultram) Addiction at Vertava Health

It can be overwhelming to realize that you or someone you love is battling tramadol addiction. Because physicians often prescribe opioids, it’s easy to lose sight of proper usage. Unfortunately, this leads many people to use the drug and end up in a cycle of addiction.

The best way to get help with tramadol addiction is through a formal tramadol treatment program. At Vertava Health, we provide comprehensive treatment that includes medication-assisted treatment, personalized therapies, family counseling, and aftercare support.

Some people who recognize their dependence may attempt to quit tramadol “cold turkey.” This can result in a painful withdrawal period that can be difficult to manage. Vertava Health provides medical detox as part of our inpatient treatment programs. Here, patients are provided with the support they need to detox from opioids and begin their recovery journey successfully.

For more information about the side effects and symptoms of tramadol addiction, contact one of our treatment specialists today at 888.601.8693.